Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 6  |  Page : 657--659

Duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics

Miyu Mori1, Tetsuro Koide1, Yoshinori Imanishi1, Yuriyo Matsui2, Toru Matsuda2 
1 Department of Pharmacy, Kuwana West Medical Center, Kuwana, Japan
2 Department of Orthopaedic Surgery, Kuwana West Medical Center, Kuwana, Japan

Correspondence Address:
Miyu Mori
Department of Pharmacy, Kuwana West Medical Center, Kuwana
Japan

Hyponatremia is a known adverse effect of duloxetine, and it can lead to potentially life-threatening complications. Administration of thiazide diuretics also has been the cause of hyponatremia. We report a case of duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics. An 86-year-old woman treated with the trichlormethiazide was admitted for vertebral compression fracture with disorientation and nausea on the 6 th day of treatment with duloxetine. Laboratory findings revealed hyponatremia, hypo-osmolality, concentrated urine, and increased urine sodium. Syndrome of inappropriate antidiuretic hormone was considered, therefore, duloxetine, and trichlormethiazide was discontinued and treated with fluid restriction, furosemide and sodium chloride administered orally. Disorientation and nausea were improved after correction of hyponatremia. Health care practitioners should be aware of the possibility of duloxetine-induced hyponatremia, particularly in patients treated with thiazide diuretics.


How to cite this article:
Mori M, Koide T, Imanishi Y, Matsui Y, Matsuda T. Duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics .Indian J Pharmacol 2014;46:657-659


How to cite this URL:
Mori M, Koide T, Imanishi Y, Matsui Y, Matsuda T. Duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics . Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 29 ];46:657-659
Available from: http://www.ijp-online.com/article.asp?issn=0253-7613;year=2014;volume=46;issue=6;spage=657;epage=659;aulast=Mori;type=0